Kentucky, 2020

Flood in Kentucky, July 31, 2020

July 31, 2020 · NWS PAH · 1 event in 1 county or zone

Numerous slow-moving thunderstorms developed near a stationary front that extended from southeast Missouri across western Kentucky. A well-defined upper-level low circulation over eastern Kansas moved east, providing some additional support for the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous slow-moving thunderstorms developed near a stationary front that extended from southeast Missouri across western Kentucky. A well-defined upper-level low circulation over eastern Kansas moved east, providing some additional support for the storms. The precipitable water values across the region were on the order of 1.8 to 2.0 inches, which supported heavy rainfall rates that locally approached or exceeded 1.5 inches per hour with the strongest convective cores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 12:46 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 31, 12:46 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
146 PM CDT Fri Jul 31 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 145 PM CDT Fri Jul 31 2020

The modeling really soups up ahead of the Low pressure/trof moving
into scntl MO. Already, radar/satellite and ground truth analysis
show high efficiency rain producing storms, with highest qpf
yields upwards to an inch or two above MRMS estimates. We like the
existing placement of the FFA, and can't really argue for going
further north, where we have only about an additional half inch of
rain forecast. We'll leave it as is, and really focus on the heavy
rain threat into the evening hours...as the Low moves in and the
boundary remains ever present for the focus. FFA goes til
midnight.

There is a final slug of heavy rain potential late Friday night
into and thru the day Saturday, as a surface Low rides up in the
east of the main long wave trof's flow. Additional PVA incoming
from the northwest may give a little assistance to the lift, even
though the overall mrh/qpf is diminishing by then. It'll be
something to assess tonight, as to Saturday's heavy rain
potential, so will just keep it mentioned in the HWO for now.
Drier dew points start to work in from the west, but the east may
see this lingering heavy (or heavier) rain potential until the
drier air invades the entirety of the FA later Saturday night into
Sunday. We should see a nice pop drop off then.

.LONG TERM...(Monday through Friday)
Issued at 145 PM CDT Fri Jul 31 2020

The long wave trof sits and spins over the Lower Ohio River Valley
for the first half of the week, then slowly flattens out upon its
lift out. More jet stream energy incoming from the High Plains to
the Great Lakes during the middle to latter portion of the week,
however, will keep a generally troffy flow for us, resulting in
continued seasonally cooler and drier air, which will be a welcome
relief from the previous week's heat/humidity. Daily pops cannot
be discounted until this dry air infiltrates the column
sufficiently, and the troffing energy departs sufficiently, which
will be by Tuesday night-Wednesday.

&&

.AVIATION...
Issued at 145 PM CDT Fri Jul 31 2020

Low clouds have been tough to scour today, with any insolation
resulting in cigs redeveloping in marginally restricted range.
Diurnally and boundary induced convection will keep vicinity
mention of showers or storms possible, but best chance will be
later tonight when approaching Low pressure sets off more
widespread showers/storms, when heavy rain (and restricted
cigs/vsbys) are again anticipated.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until midnight CDT tonight for ILZ081>094.

MO...Flash Flood Watch until midnight CDT tonight for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch until midnight CDT tonight for INZ081-082-
     085>088.

KY...Flash Flood Watch until midnight CDT tonight for KYZ001>022.

&&
Hazardous weather outlook, Jul 31, 3:26 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
426 AM CDT Fri Jul 31 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
426 AM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected through tonight.
A flash flood watch is in effect until midnight. In addition to
torrential downpours and deadly lightning, isolated wind gusts
from stronger storms are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will be possible again on Saturday.
Though locally heavy rainfall and deadly lightning will be the
main hazards, a few stronger storms over western Kentucky and
southwest Indiana could contain damaging wind gusts.

There is a daily thunderstorms Sunday through Tuesday, with
highest chances coming Monday. Lightning and heavy rain are the
primary hazards that can be expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of rainfall and flooding
to the National Weather Service.

In the hours before

Special weather statement, Jul 31, 9:09 AM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
1009 AM CDT Fri Jul 31 2020

MOZ100-311545-
Wayne MO-
1009 AM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL
1045 AM CDT...

At 1009 AM CDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Piedmont, Sam A. Baker State Park, Greenville and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3717 9075 3717 9074 3721 9074 3727 9072
      3727 9055 3728 9055 3727 9040 3705 9046
      3711 9076
TIME...MOT...LOC 1509Z 281DEG 16KT 3719 9065

DWS
Special weather statement, Jul 31, 10:58 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
1158 AM CDT Fri Jul 31 2020

MOZ100-109-311730-
Butler MO-Wayne MO-
1158 AM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WAYNE AND NORTH
CENTRAL BUTLER COUNTIES UNTIL 1230 PM CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hendrickson, or 8 miles west of Lake Wappapello State Park, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Wappapello State Park, Williamsville, Hendrickson, Wappapello
and Shook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3685 9054 3698 9058 3706 9030 3688 9025
TIME...MOT...LOC 1658Z 255DEG 17KT 3692 9048

DWS
Special weather statement, Jul 31, 11:29 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
1229 PM CDT Fri Jul 31 2020

MOZ100-109-110-311800-
Butler MO-Stoddard MO-Wayne MO-
1229 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE...NORTHWESTERN
STODDARD AND NORTHEASTERN BUTLER COUNTIES UNTIL 100 PM CDT...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Wappapello State Park, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Wappapello State Park, Puxico and Wappapello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3687 9041 3701 9044 3707 9019 3690 9014
TIME...MOT...LOC 1729Z 259DEG 15KT 3696 9033

DWS
Special weather statement, Jul 31, 12:16 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
116 PM CDT Fri Jul 31 2020

KYZ016-311845-
Hopkins KY-
116 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOPKINS COUNTY UNTIL 145
PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dawson Springs, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Madisonville, Dawson Springs, Earlington, Mortons Gap and Olney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3716 8770 3718 8771 3717 8772 3719 8773
      3719 8775 3721 8774 3720 8777 3721 8776
      3724 8780 3726 8779 3727 8780 3728 8780
      3739 8752 3722 8741
TIME...MOT...LOC 1816Z 246DEG 28KT 3721 8771

DWS
Special weather statement, Jul 31, 12:45 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
145 PM CDT Fri Jul 31 2020

KYZ016-020-021-311930-
Muhlenberg KY-McLean KY-Hopkins KY-
145 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MUHLENBERG...
SOUTHEASTERN MCLEAN AND SOUTHEASTERN HOPKINS COUNTIES UNTIL 230 PM
CDT...

At 144 PM CDT, trained weather spotters reported a strong
thunderstorm over Mortons Gap, or near Madisonville, moving east at
30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Madisonville, Central City, Earlington, Nortonville, Mortons Gap,
Powderly, Graham, Greenville, White Plains, Drakesboro, Sacramento,
Island, Bremen, South Carrollton and Kirtley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3722 8696 3716 8750 3734 8758 3749 8710
      3747 8712 3745 8710 3738 8710 3736 8713
      3734 8714 3732 8711 3737 8708 3736 8703
      3732 8699 3727 8698 3726 8696 3724 8694
      3723 8691
TIME...MOT...LOC 1844Z 255DEG 27KT 3725 8742

DWS
Local storm report, Jul 31, 12:46 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
146 PM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     MORTONS GAP             37.24N 87.47W
07/31/2020  E55 MPH          HOPKINS            KY   TRAINED SPOTTER

            SPOTTER ESTIMATED WIND GUSTS OF 50 TO 55
            MPH.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hopkins

When
July 31, 1:05 PM CST to 2:00 PM CST
Where
Hopkins County, 0.5 mi N of Earlington to 0.5 mi W of Earlington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.277, -87.520

Minor street and yard flooding occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905712.